Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 5:16 PM EDT for Jackson County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2011, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 2, 2011, 6:04 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:24 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3122 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS53 KGRR 022116 SVRGRR MIC075-022245- /O.NEW.KGRR.SV.W.0071.110702T2116Z-110702T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 516 PM EDT SAT JUL 2 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN... * UNTIL 645 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRINGPORT..AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... JACKSON... SPRINGPORT... GRASS LAKE... CONCORD... BROOKLYN... CLARK LAKE... WATERLOO TWP... LIBERTY TWP... MICHIGAN CENTER... TOMPKINS... VANDERCOOK LAKE... HORTON... SANDSTONE... NAPOLEON... LEONI... MUNITH... RIVES JUNCTION... SPRING ARBOR... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4207 8470 4242 8472 4243 8414 4208 8413 TIME...MOT...LOC 2116Z 260DEG 23KT 4237 8457 WIND...HAIL 60MPH 1.00IN $$ TJT
3 follow-up statements
809
WWUS53 KGRR 022138
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 PM EDT SAT JUL 2 2011
MIC075-022245-
/O.CON.KGRR.SV.W.0071.000000T0000Z-110702T2245Z/
JACKSON MI-
538 PM EDT SAT JUL 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 645 PM EDT...
AT 535 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
JACKSON...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
JACKSON... GRASS LAKE... CONCORD...
BROOKLYN... CLARK LAKE... WATERLOO TWP...
LIBERTY TWP... MICHIGAN CENTER... TOMPKINS...
VANDERCOOK LAKE... HORTON... SANDSTONE...
NAPOLEON... LEONI... MUNITH...
RIVES JUNCTION... SPRING ARBOR... PULASKI...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4208 8413 4207 8470 4221 8470 4242 8453
4242 8413
TIME...MOT...LOC 2139Z 260DEG 23KT 4235 8437
WIND...HAIL 60MPH 1.00IN
$$
LAURENS616
WWUS53 KGRR 022156
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT SAT JUL 2 2011
MIC075-022245-
/O.CON.KGRR.SV.W.0071.000000T0000Z-110702T2245Z/
JACKSON MI-
556 PM EDT SAT JUL 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JACKSON COUNTY UNTIL 645 PM EDT...
AT 553 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST
OF STOCKBRIDGE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WATERLOO TWP... MUNITH... PLEASANT LAKE...
WATERLOO... TRIST... FRANCISCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4227 8413 4227 8430 4230 8437 4242 8435
4242 8413
TIME...MOT...LOC 2156Z 260DEG 23KT 4237 8422
WIND...HAIL 60MPH 1.00IN
$$
LAURENS331
WWUS53 KGRR 022204
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT SAT JUL 2 2011
MIC075-022214-
/O.CAN.KGRR.SV.W.0071.000000T0000Z-110702T2245Z/
JACKSON MI-
604 PM EDT SAT JUL 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4227 8413 4227 8430 4230 8437 4242 8435
4242 8413
TIME...MOT...LOC 2204Z 260DEG 23KT 4238 8415
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:50 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 2, 4:50 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 450 PM EDT SAT JUL 2 2011 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(256 PM EDT SAT JUL 2 2011) SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND STRONG WINDS WILL BE POSSIBLY ALONG A COLD FRONT INTO THIS EVENING. HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS AS WELL. THE THUNDERSTORMS WILL MOVE OUT BY EVENING LEADING TO DRY WEATHER FOR THE REST OF THE HOLIDAY WEEKEND. && .SHORT TERM...(450 PM EDT SAT JUL 2 2011) (TONIGHT THROUGH MONDAY NIGHT) WILL ISSUE A FCST UPDATE TO CLEAR A PORTION OF OUR AREA FROM THE SEVERE TSTORM WATCH. WILL MAINTAIN THE WATCH FOR ALL THE COUNTIES ALONG THE I-94 CORRIDOR AS WELL AS BARRY... EATON AND INGHAM COUNTIES BASED ON KGRR/RGNL RADAR TRENDS AND VIS SAT IMAGERY. REMAINDER OF PREVIOUS FCST DISCUSSION FOLLOWS... SEVERE WEATHER THREAT SHOULD BE RELEGATED TO THE EASTERN AND SOUTHERN FORECAST AREA THROUGH EARLY EVENING AS COLD FRONT RUNS INTO JUICY AIRMASS WITH DEW POINTS IN THE 70S AND PWATS NEAR 2 INCHES. ISOLATED SEVERE THREAT WILL THEN DIMINISH AS THE COLD FRONT SETTLES SOUTH. WILL KEEP 20 POPS ACROSS THE FAR SOUTH FORECAST AREA THROUGH THIS EVENING. WILL SEE CLEARING AND LESS HUMID AIRMASS BUILDING IN OVERNIGHT. THE FRONT SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST FIREWORK SHOWS WILL BE ABLE TO GO THIS EVENING WITHOUT ANY INTERFERENCE. DRY WEATHER CONTINUES FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS. && .LONG TERM...(256 PM EDT SAT JUL 2 2011) (TUESDAY THROUGH SATURDAY) THE LONG RANGE FCST PERIOD WILL BE CHARACTERIZED BY DRY AND WARM CONDITIONS THROUGH MOST OF NEXT WEEK. DRY WX WILL CONTINUE THROUGH TUESDAY AFTERNOON IN SW FLOW WITH THE SFC RIDGE TO THE SE AND COLD FRONT MOVING ACROSS THE UPPER MIDWEST. THIS FRONT WILL BRING A CHC OF SHOWERS AND TSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS TIME THE FRONTAL TIMING AS WELL AS FAIRLY WEAK INSTABILITY AND LACK OF LLJ FORCING ALL SUGGEST THE THREAT FOR SEVERE WX WITH THAT SYSTEM WILL BE LOW. DRY AND MILD WX IS ANTICIPATED FROM LATE WEDNESDAY THROUGH SATURDAY. && .AVIATION...(115 PM EDT SAT JUL 2 2011) THE COLD FRONT WILL MOVE SOUTHEAST THROUGH THE TAF SITES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR TO SE OF KGRR FROM MID TO LATE AFTN. HOWEVER COVERAGE OF TSTORMS WILL LIKELY BE QUITE LIMITED DUE TO SEVERAL SIGNIFICANT INHIBITING FACTORS SUCH AS MINIMAL SFC CONVERGENCE AND LACK OF UPPER LEVEL FORCING. WARM AIR ALOFT WILL ALSO INHIBIT CONVECTIVE INITIATION SIGNIFICANTLY IF NOT COMPLETELY. HOWEVER INSTABILITY IS ROBUST SO ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. ALL SHOWER AND STORMS SHOULD BE E/SE/S OF ALL OUR TAF SITES BY EARLY EVENING. MVFR TO VFR CONDITIONS THIS AFTN WILL TRANSITION TO VFR TONIGHT THROUGH 18Z SUN AS DRIER AIR MOVES IN BEHIND THE FRONT. POTENTIAL FOR CUMULUS CLOUDS TO DEVELOP SUNDAY ALSO LOOKS FAIRLY LOW DUE TO THE DRIER AIRMASS IN PLACE AND SUBSIDENCE UNDER THE HIGH PRESSURE RIDGE. && .MARINE...(256 PM EDT SAT JUL 2 2011) WINDS AND WAVES WILL BE RELATIVELY CALM THE NEXT COUPLE DAYS AS HIGH PRESSURE BUILDS IN. && .HYDROLOGY...(256 PM EDT SAT JUL 2 2011) LOCALIZED FLOODING IS POSSIBLE AS A COLD FRONT RUNS INTO VERY MOIST AIR THIS EVENING. LITTLE OR NO RISES ARE EXPECTED ON MAINSTEM RIVERS AS THE HEAVY RAINFALL WILL NOT BE WIDESPREAD. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: OSTUNO SHORT TERM: OSTUNO/LAURENS LONG TERM: LAURENS AVIATION: LAURENS MARINE: OSTUNO HYDROLOGY: OSTUNO
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 AM EDT SAT JUL 2 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25 MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ844>849-030945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING THIS AFTERNOON. AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:49 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 41 min |
| Jul 2, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 38 min |
| Jul 2, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 18 min |
| Jul 2, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 25 min |
| Jul 2, 7:14 PM EDT | Special Weather Statement | GRR | Jackson | 76 min |
| Jul 2, 7:57 PM EDT | Special Weather Statement | GRR | Jackson | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.